Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 207, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Sep 8, 2009, 1:51 PM EDT for Bath County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2009, 1:51 PM EDT (17:51 UTC)
- Expired
- Sep 8, 2009, 2:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Bath County, KY
The radar
The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 11:15 AM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 8, 11:15 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1115 AM EDT TUE SEP 8 2009 .SHORT TERM.../THE REST OF TODAY/...UPDATED UPPER LEVEL LOW THAT HAS BEEN WOBBLING AROUND THE OHIO VALLEY REGION WILL SHIFT SLOWLY TO THE SOUTH AND EAST OVER THE NEXT 48 HOURS. THIS WILL KEEP OUR CWA UNDER THE THREAT OF RAIN. SHOWER ACTIVITY HAS ALREADY BEGUN ACROSS PORTIONS OF THE AREA. WILL INCREASE POPS THROUGH THE FIRST TWO PERIODS AS THE CENTER OF THE UPPER LEVEL LOW PASSES OVER EASTERN KENTUCKY TONIGHT. THIS SHOULD ALLOW FOR SHOWER ACTIVITY TO LINGER OVER OUR AREA A BIT LONGER TONIGHT THAN PREVIOUS NIGHT. WITH THE LOW ON TOP OF US TONIGHT...CLOUDS SHOULD PERSIST AS WELL WHICH SHOULD HELP ASSUAGE ANY WIDESPREAD FOG UNTIL DAWN WHEN SOME PARTIAL CLEARING SHOULD BE REALIZED. ISC GRIDS AND PRODUCTS HAVE BEEN UPDATED PER LATEST THOUGHTS. ALSO UPDATED ZONES FOR EXPIRATION OF NPW. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH THURSDAY/ AN UPPER LEVEL LOW CONTINUES TO MEANDER OVER THE LOWER OH VALLEY/SOUTHERN GREAT LAKES REGION. A FEW SHORTWAVES ARE ALSO ROTATING AROUND THIS SYSTEM. TO THE EAST OF THIS UPPER LEVEL LOW/TROUGH OVER THE SOUTHEASTERN CONUS IS A RIDGE OVER THE WESTERN ATLANTIC WITH ANOTHER RIDGE EXTENDING FROM MEXICO NORTH INTO THE PLAINS STATES. FURTHER TO THE WEST A TROUGH WAS OVER SOUTHWESTERN CANADA AND THE NORTHERN ROCKIES REGION. THE MAIN BAND OF WESTERLIES GENERALLY LIES FROM THE ROCKIES AND THEN TURN WELL NORTH INTO CENTRAL CANADA AND THEN INTO SOUTHEASTERN CANADA. THE TROUGH OVER THE NORTHWESTERN UNITED STATES WILL MOVE EAST NORTHEAST WITH RIDGING NOW OVER THE PLAINS MOVING INTO THE HUDSON/JAMES BAY REGION. THIS WILL KEEP THE UPPER LEVEL LOW FROM MOVING MUCH AND IT SHOULD CONTINUE TO MEANDER THROUGH THE PERIOD...REACHING THE CWA/CENTRAL APPALACHIANS BY 0Z THU BEFORE HEADING NORTH TOWARD OH/THE UPPER OH VALLEY REGION LATE IN THE PERIOD. THIS PATTERN WILL SET THE STAGE FOR ISOLATED TO SCATTERED CONVECTION THROUGH THE PERIOD AS HAS BEEN NOTED OVER THE PAST COUPLE OF DAYS. EARLY ON...RATHER WIDESPREAD DENSE FOG WILL GRADUALLY LIFT AND DISSIPATE...WITH CU DEVELOPING AROUND MIDDAY. WE WILL CONTINUE TO LET THE DENSE FOG ADVISORY RUN ITS COURSE. OTHERWISE...DAYTIME HEATING TODAY WILL LEAD TO LI INTO THE -3C TO POSSIBLY AS HIGH AS -5C RANGE TODAY WITH CAPE 1000 TO 1500 J/KG OR SO. AN INVERTED TROUGH/WEAK SFC REFLECTION OF THE UPPER LOW MAY HELP TO FOCUS CONVECTION A BIT OVER MORE NORTHERN LOCATIONS. WBZ HEIGHTS ARE GENERALLY EXPECTED TO BE 12K OR BELOW...SO A GUSTY STORM OR TWO COULD OCCUR AS ON MON...BUT THE MAIN STORY TODAY WILL BE SLOW MOVEMENT AND POSSIBLY TRAINING OF CELLS LEADING TO LOCALLY HEAVY RAINFALL ONCE AGAIN. WE WILL ADD THIS THREAT TO THE HWO. TEMPERATURES WILL LIKELY BE HELD BACK AS CLOUDS AND CONVECTION DEVELOP. MOS GUIDANCE HAS BEEN TOO WARM THE PAST THREE DAYS AND OPTED TO UNDERCUT ALL GUIDANCE ACROSS THE BOARD...TRENDING TOWARD BIAS CORRECTED MAV GUIDANCE...ALTHOUGH WITH THE USUAL TERRAIN ADJUSTMENTS. ANOTHER MIN IN COVERAGE OF CONVECTION IS EXPECTED TONIGHT DUE TO LOSS OF DAYTIME HEATING. WITH THE UPPER LOW MOVING CLOSER TO THE REGION... A BIT MORE CLOUD COVER IS EXPECTED...SO FOG TONIGHT SHOULD NOT BE AS DENSE AS IS ONGOING AT THIS TIME. ISOLATED TO SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS WITH SIMILAR INSTABILITY NUMBERS ARE EXPECTED ON WED WITH THE UPPER LOW GENERALLY OVERHEAD. WBZ HEIGHTS WILL PROBABLY BE A TAD LOWER SO HEAVY RAIN AND A STRONG STORM OR TWO WITH GUSTY WINDS CANNOT BE RULED OUT ONCE AGAIN. LEANED TOWARD THE LOWER END OF MOS GUIDANCE FOR MAX TEMPS AS HAS BEEN THE TREND LATELY. ALSO OPTED TO GO WARMER THAN MAV GUIDANCE FOR LOWS ESPECIALLY FOR VALLEY LOCATIONS AS IT HAS RAN TOO COLD RECENTLY. AS THE UPPER LOW SHIFTS EAST OF THE AREA ON WED NIGHT...AT LEAST PARTIAL CLEARING IS AGAIN EXPECTED AND SOME FOG SHOULD ONCE AGAIN FORM. ISOLATED TO PERHAPS SCATTERED CONVECTION SHOULD AGAIN DEVELOP ON THU WITH THE UPPER LEVEL LOW STILL INFLUENCING THE REGION. .LONG TERM...LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/ THE MAIN FOCUS FOR THE LONG TERM PERIOD WILL DEAL WITH TWO H5 LOWS...THE LATTER MUCH STRONGER. AT THE START OF THE FORECAST PERIOD...STUBBORN H5 LOW HANGING AROUND THE LOWER GREAT LAKES ALL WEEK WILL CONTINUE TO ALLOW FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING FRIDAY AFTERNOON. A BRIEF TRANSITION PERIOD WILL TAKE PLACE BY SATURDAY AS WEAK RIDGING BUILDS IN RESPONSE TO STRONG H5 LOW OVER THE NORTH CENTRAL PLAINS DIGS SOUTHWARD OVER THE CENTRAL CONUS. THIS SHOULD ALLOW FOR A FAIRLY SUBSTANTIAL DRY PERIOD THROUGH THE WEEKEND AS WESTERN SYSTEM MEANDERS OUT TO THE WEST AND DOES NOT MAKE MUCH PROGRESS EASTWARD. KEEP IN MIND THAT WHILE MODELS DO AGREE ON THE FEATURE ITSELF... TIMING AND PLACEMENT DISCREPANCIES STILL EXIST. THESE DETAILS WILL ULTIMATELY HAVE THE LARGEST IMPACT ON SENSIBLE WEATHER AND AS A RESULT DID NOT MAKE MANY CHANGES TO PREVIOUS FORECAST AS PERSISTENCE SHOULD BENEFIT THE MOST UNTIL DETAILS BECOME MORE CLEAR. BY THE END OF THE WEEKEND...AMPLE MOISTURE FROM THE GULF LOOKS TO MAKE ITS WAY TOWARD EAST KENTUCKY FROM THE SOUTH RIDING A 20 TO 30 KNOT LOW LEVEL JET. HAVE TRIED TO REFLECT INCREASED SKY COVER/POP GRADIENT FROM SOUTH TO NORTH DURING THIS PERIOD...BUT ONCE AGAIN WILL STAY VERY GENERAL. FOR AN IDEA AT HOW INCONSISTENT THE MODELS HAVE BEEN RECENTLY...TAKE A LOOK AT THE DIFFERENCES BETWEEN THE 07/18Z OPERATIONAL GFS AND THE 08/00Z RUN LATE IN THE PERIOD. AS FAR AS TEMPERATURES ARE CONCERNED...SHOULD STAY AROUND THE 80 DEGREE MARK FOR HIGHS EARLY IN THE FORECAST PERIOD THEN GRADUALLY WARM TO THE LOW TO MID 80S AS WEAK RIDGING BUILDS IN. LOW TEMPERATURES SHOULD STAY RIGHT AROUND NORMAL FOR THIS TIME OF YEAR WITH RIDGES GENERALLY IN THE LOW TO MID 60S AND VALLEYS IN THE UPPER 50S TO AROUND 60 DEGREES. && .AVIATION.../12Z TO 12Z/ WIDESPREAD DENSE FOG WILL GRADUALLY LIFT THROUGH 14Z...AFFECTING RIDGETOP LOCATIONS THE LONGEST. ONCE THE FOG DISSIPATES...DAYTIME HEATING WILL COMBINE WITH AN UPPER LEVEL LOW MEANDERING ACROSS THE LOWER OH VALLEY FOR SCATTERED CONVECTION TO FORM BY 16Z OR SHORTLY THEREAFTER. COVERAGE OF CONVECTION SHOULD DIMINISH BY 0Z OR SO...WITH LIGHT VALLEY FOG LATE IN THE END OF THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JP/RAY LONG TERM....SCHOETTMER AVIATION...JP
Hazardous weather outlook, Sep 8, 11:45 AM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1145 AM EDT TUE SEP 8 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1145 AM EDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. LOCALLY HEAVY RAIN IS POSSIBLE AS THUNDERSTORMS WILL BE SLOW MOVING AND COULD REPEATEDLY MOVE OVER THE SAME LOCATIONS. IN ADDITION...A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND POSSIBLY SMALL HAIL. PATCHY DENSE FOG WILL LIKELY DEVELOP LATE TONIGHT THROUGH DAWN ON WEDNESDAY...DROPPING VISIBILITIES BELOW ONE QUARTER MILE AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH FRIDAY EVENING...AND THEN AGAIN ON MONDAY. SOME THUNDERSTORMS ON WEDNESDAY COULD PRODUCE LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP/RAY
In the hours before
Special weather statement, Sep 8, 1:31 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 131 PM EDT TUE SEP 8 2009 KYZ044-050>052-081830- FLEMING-ROWAN-BATH-MONTGOMERY- 131 PM EDT TUE SEP 8 2009 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 230 PM EDT TUESDAY AFTERNOON... FLEMING... ROWAN... BATH AND NORTHERN MONTGOMERY. AT 131 PM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED NEAR OWINGSVILLE...MOVING EAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WYOMING AROUND 140 PM EDT...GRANGE CITY AROUND 145 PM EDT...RAMEY AROUND 200 PM EDT AND SHARKEY AROUND 205 PM EDT...AND MOREHEAD AROUND 215 PM. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 10:30 PM EDT | Dense Fog Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 12 hr |
| Sep 8, 1:44 PM EDT | Areal Flood Advisory | JKL | Bath | 2 hr |
| Sep 8, 2:39 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Powell | 35 min |
| Sep 8, 3:23 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley, Powell, Wolfe | 52 min |
| Sep 8, 3:38 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Perry | 52 min |
| Sep 8, 4:13 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Jackson, Owsley, Perry | 47 min |
| Sep 8, 4:22 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Jackson, Lee, Owsley, Perry | 101 min |
| Sep 8, 4:59 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie, Owsley, Perry | 46 min |
| Sep 8, 5:09 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott | 31 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.